Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 206, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 4, 2002, 5:12 PM CDT for Douglas County, Ozark County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2002, 5:12 PM CDT (22:12 UTC)
- Expired
- Jul 4, 2002, 6:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Douglas County, MO, Ozark County, MO
The radar
The Springfield radar (KSGF), 90 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1209 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 961 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
071 WUUS53 KSGF 042212 SVRSGF MOC067-153-042300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 511 PM CDT THU JUL 4 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN OZARK COUNTY IN MISSOURI CENTRAL DOUGLAS COUNTY IN MISSOURI * UNTIL 600 PM CDT * AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTHWEST OF GAINESVILLE...OR 18 MILES SOUTHEAST OF AVA...AND MOVING NORTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... OZARK AND DOUGLAS COUNTIES. THE TOWNS OF WILLHOIT...NOBLE...BRIXEY...WASOLA AND ROCKBRIDGE ARE ALSO IN THE PATH OF THIS STORM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3664 9264 3663 9242 3707 9234 3708 9265 GAEDE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:08 PM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jul 4, 2:08 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 208 PM CDT THU JUL 4 2002 WEATHER DEVELOPING THIS AFTERNOON SIMILAR TO THE PAST TWO DAYS. AFTERNOON CONVECTION POPPING...WITH THE STRONGEST STORMS OVER THE LAKE OF THE OZARKS AND OVER NW ARKANSAS. WILL MAINTAIN RAIN CHANCES INTO THE EARLY EVENING. UPDRAFTS SUPPORTED BY CAPES OF 2500 J/KG AND LIS OF AROUND -6 TO -7. WE MANAGED TO GET SOME MARGINALLY SEVERE DAMAGING WINDS FROM ISOLATED STORMS OVER THE PAST COUPLE OF DAYS AND TODAY SHOULD BE NO DIFFERENT...BUT THERE IS NO ORGANIZED SEVERE THREAT. MIDLEVEL RIDGE WILL REMAIN IN PLACE OVER MO AND THE WESTERN OH VLY THROUGH FRIDAY. A WEAK BACKDOOR FRONT TRIES TO PUSH INTO EASTERN MO LATE FRIDAY...BUT NEVER MAKES MUCH HEADWAY. FRONT WASHES OUT AND THERE IS LITTLE IN THE WAY OF SFC CONVERGENCE EXPECTED. MIDLEVELS ARE EXPECTED TO GRADUALLY DRY AS UPPER HIGH BECOMES FIRMLY ENTRENCHED OVER MO OVER THE WEEKEND. MESOETA SOUNDING STILL SHOWS A A MODERATELY DEEP MOIST LAYER IN PLACE BELOW 700MB ON FRIDAY SO AM TEMPTED TO PUT IN ISOLATED DIURNAL CONVECTION FOR FRIDAY AFTERNOON/EVENING WITH CAPES OF 3000-3500 J/KG. GENERALLY DRY AND SEASONABLY HOT WEATHER SHOULD BE THE RULE OVER THE WEEKEND WITH UPPER HIGH SLOWLY RETROGRADING THROUGH THE FORECAST AREA. 5H RIDGE WILL CONTINUE TO RETROGRADE ALLOWING NORTHWEST FLOW PATTERN TO SET UP OVER THE AREA ON MONDAY. 12Z RUN OF THE AVN COMING MORE IN LINE WITH OLDER RUN OF THE ECMWF AND 00Z MRF ENSEMBLES WHICH IS NOT AS AGGRESSIVE OR FAST WITH COLD FRONT MOVING SOUTH THROUGH THE UPPER MIDWEST MON/TUE. AVN HAS SFC FRONT INTO SOUTHERN IA AND EASTERN CENTRAL NEB BY 12Z TUE. WILL REMOVE MENTION OF RAIN CHANCES MONDAY NIGHT. FRONT SHOULD DROP SOUTH INTO THE FORECAST AREA TUESDAY. QUESTION THEN BECOMES HOW FAR SOUTH IT WILL GO. OLD MRF SEEMED TOO STRONG WITH THE COOL AIR PUSH FOR EARLY JULY...SO WILL GO WITH A MORE CLIMATOLOGICALLY FAVORED SOLUTION...STALLING AND WASHING OUT OF THE FRONT ALONG OR JUST SOUTH OF THE MO/AR STATE LINE DURING THE MIDWEEK PERIOD. WILL ADD THUNDERSTORM CHANCES FOR WED DUE TO PROXIMITY OF WEAK FRONT. PRELIMINARY ISC GRIDS SENT. .SGF... MO...NONE. KS...NONE. DSA
In the hours before
Special weather statement, Jul 4, 1:00 PM CDT, 4 hours 12 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-042300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT THU JUL 4 2002 * HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT... SCATTERED THUNDERSTORMS WITH ISOLATED WIND GUSTS OF 50 TO 60 MPH. LOCALLY HEAVY RAIN. * AREAS AFFECTED AND TIMING... ALL AREAS THROUGH 9 PM. * SPOTTER ACTIVATION OUTLOOK... SPOTTER ACTIVATION IS NOT EXPECTED DUE TO THE ISOLATED NATURE OF THE SEVERE WEATHER...BUT EMERGENCY MANAGERS AND WEATHER SPOTTERS SHOULD CONTINUE TO MONITOR LOCAL THUNDERSTORM TRENDS IN THEIR AREA. * DISCUSSION... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE REGION THIS AFTERNOON AND PERSIST THROUGH EARLY EVENING. LOCALIZED DAMAGING WINDS WILL BE POSSIBLE BUT ORGANIZED SEVERE WEATHER IS NOT EXPECTED. STRONGER STORMS WILL ALSO PRODUCE LOCALIZED HEAVY RAIN. FREQUENT LIGHTNING CAN ALSO BE EXPECTED FROM ANY STORMS THAT DEVELOP. ANYONE PLANNING OUTDOOR ACTIVITIES SHOULD PLAN FOR THE POSSIBILITY OF RAPIDLY DEVELOPING THUNDERSTORMS TODAY. * EXTENDED OUTLOOK... ISOLATED AFTERNOON AND EVENING STORMS WILL BE POSSIBLE FRIDAY BUT THE OVERALL RAIN CHANCES WILL BE LESS THAN IN PAST DAYS. A COLD FRONT WILL DROP SOUTH INTO THE AREA TUESDAY BRINGING ANOTHER CHANCE FOR THUNDERSTORMS. DSA
Local storm report, Jul 4, 3:57 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
357 PM CDT THU JUL 04 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM ZORA MO WIND DAMAGE
07/04/02 BENTON A THUNDERSTORM
DOWNBURST CAUSED
EXTENSIVE BUT LOCALIZED
DAMAGE TO A
RESORT/MARINA AREA. 2
DOCKS WERE CAPSIZED.
SEVERAL BOATS WERE
THROWN ASHORE. THERE
WAS EXTENSIVE TREE AND
PROPERTY DAMAGE. NO
INJURIES REPORTED.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 4, 4:08 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
408 PM CDT THU JUL 04 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 PM ZORA MO WIND DAMAGE
07/04/02 BENTON A THUNDERSTORM
DOWNBURST CAUSED
EXTENSIVE BUT LOCALIZED
DAMAGE TO A
RESORT/MARINA AREA. 2
DOCKS WERE CAPSIZED.
SEVERAL BOATS WERE
THROWN ASHORE. THERE
WAS EXTENSIVE TREE AND
PROPERTY DAMAGE. NO
INJURIES REPORTED.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.